Heavy Rain, Marion
- When
- September 17, 12:00 AM CST to 9:08 PM CST
- Where
- Marion County, 0.86 mi SE of Pella
- Reported by
- Broadcast Media
- Coordinates
- 41.410, -92.920
Day total up to 10 pm. Heaviest rain fell between 730 pm and 9 pm.
A shortwave trough supplied enough moisture and weak lift to sustain non sever convection through much of the morning of September 17th. By evening a secondary lobe of low pressure lifted into Iowa, enhancing convective development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A shortwave trough supplied enough moisture and weak lift to sustain non sever convection through much of the morning of September 17th. By evening a secondary lobe of low pressure lifted into Iowa, enhancing convective development. MLCAPE over 2000 J/kg, curve hodographs, and steep mid level lapse rates supported large hail development. Convection lasted much of the evening and overnight across southern Iowa with several of the multicell storms producing severe hail. In addition, storms produced pockets of heavy rain with area receiving three to five inches of rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 16, 10:51 PM CST, 1 hour 9 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1151 PM CDT Fri Sep 16 2022 ...Updated for the 06z Aviation Discussion... .DISCUSSION.../Tonight through Friday/ Issued at 239 PM CDT Fri Sep 16 2022 Take Home Points: *Unsettled weather this weekend *Potential for a few strong to severe storms Sat/Sun *Near record to record heat builds in early work week *Much cooler latter half of next week Discussion: As the upper level ridge has pushed eastward over the Great Lakes, larger SW flow has settled into the region, with a surface low and associated boundaries remaining largely to the NW of the state. General WAA/isentropic lift ahead of the surface front has allowed for scattered showers and weak convection to fester across NW Iowa much of the morning and into the afternoon. Additionally, a shortwave trough exiting the Nebraska/Kansas area into Iowa and Missouri, seen nicely on GOES WV imagery, has allowed shower activity to extend down toward the Kansas City area, but too remains weak with unsupportive temperature profiles/lapse rates. Hi-res guidance has largely missed the weak S/SW Iowa into Missouri showers, so have added some low end PoPs as the shortwave slowly translates eastward, diminishing as the activity moves into areas of drier low- mid level air. Nothing more than an isolated shot at lightning is expected with the remaining aforementioned activity. As we move into the weekend, multiple opportunities for showers and storms exist, and unfortunately the details remain quite messy. The first round will begin over western Nebraska this evening as storms initiate and grow upscale, aided by the developing LLJ. Broadly speaking, HRRR/ARW/NMM cores are in fair agreement on progression and development, including additional LLJ induced activity over SC/SE Nebraska and SE Iowa into Saturday morning. Expectation remains for generally non-severe and weakening storms moving into Iowa around/after 10z with elevated nature, unsupportive effective shear profiles, and weak to moderate lapse rates. SE Iowa activity may be blossoming around/prior to 10z as well, again non- severe. If nothing else, dependent on how widespread the activity is and how long it holds on into the morning, it may play a factor in storm magnitude potential for latter Saturday. A shortwave riding the SW flow will move through the Dakotas Saturday, aiding in development of a weak surface low. For the most part, that would yield best potential for daytime activity into Minnesota. Into Iowa, focusing mechanisms are distinctly missing, but broad isentropic lift looks to yield scattered activity in the afternoon/evening. Extent of activity may end up dependent on lingering cloud debris, any lingering outflow boundaries from morning convection, and just how much destabilization can be achieved. Should solutions depicting MLCAPE 2000 to 3000+ J/kg and surface based storms come realized, there will be the potential for a few organized strong to severe storms. Strong directional shear in the 0-6 km layer increases organization potential, even if the bulk shear vector a bit more marginal around 30 to 35 kts. Storms could be more elevated in nature though, especially if strong mixing and destabilization is not achieved, with model depictions of moderately warm mid-levels. Activity should slide eastward and likely expand overnight with LLJ, but any severe potential expected to subside through the night. SPC has upgraded the Day 2 to a Slight over much of the CWA, and appears reasonable with the main threats for hail and wind. The tor threat will be more conditional, likely needing to latch onto an outflow boundary/augmented low levels. Was it mentioned the forecast is messy? Sunday will result in another round of showers/storms, this time with more focus along a dropping cool front into northern and central Iowa. Guidance remains torn on exactly where this will reside by the afternoon/evening hours, with current best estimate around I-80 corridor. Compared to Saturday, surface based storm potential appears better with more chances for clearing and deep mixing yielding MLCAPE 2000+ J/kg . Hodographs again depict moderate bulk shear, this time driven more by speed versus directional, but enough for organization potential near/along the boundary, moving E/SE with the mean flow and boundary through the evening. Day 3 SPC Marginal/Slight covers the S/SE CWA and continues to be reasonable with main threats for hail and wind. Phew. Activity quiets down overnight Sunday with the passing surface high and building upper level ridge. This will yield dry conditions through mid-week and the potential for near-record and record highs by Tuesday. Synoptic guidance is in pretty good lock step for mid 20s deg C 850mb temps overhead Tuesday. The GFS remains way too hot in its depictions, as it has much of the summer, and is a clear outlier over all other guidance. Utilizing model certainty tool, the going forecasts of low to mid 90s across much of the CWA are reasonable as they fall between the 50th/75th percentiles and would yield a few broken records, including Des Moines which has a record of 92 from 1931 on September 20th. The latter portion of the week is on track to be significantly cooler as a strong cold front drops through the region Wednesday/Wednesday night as a mean trough moves across southern Canada. && .AVIATION.../For the 06Z TAFS through 06Z Saturday night/ Issued at 1151 PM CDT Fri Sep 16 2022 VFR conditions will prevail likely until sunrise Saturday, but scattered shower and storm chances will be increasing with low chances throughout the day. Timing at a given location is hard to pin down and thus have a window of VCSH at most terminals in the morning hours. Enough confidence to include at least a short period of VCTS at DSM, but additional VCTS may be needed as trends are monitored. A more certain round of storms is expected to develop around 0z and move southeastward in the evening. Given how late in the TAF period this is, have chosen VCSH for now. No low level wind shear is shown in the TAFs, but could be a sporadic period at DSM this morning. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Curtis AVIATION...Ansorge
Hazardous Weather Outlook National Weather Service Des Moines IA 335 PM CDT Fri Sep 16 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-172045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 335 PM CDT Fri Sep 16 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected area wide by late tonight. The severe weather potential is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be additional chances for thunderstorms over most areas this weekend. Some strong to severe storms are possible Saturday and Sunday afternoon and evening. Large hail and damaging winds are the primary threats. A tornado or two will be possible Saturday. It will be hot Tuesday when record or near record highs are possible with peak heat indices in the lower to middle 90s. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times this weekend. Jimenez
The Des Moines radar (KDMX), 76 km away, was scanning. The volume nearest the first event began at 05:59 UTC.
33 hail, 24 heavy rain, 1 lightning. Local standard time, as filed.
Day total up to 10 pm. Heaviest rain fell between 730 pm and 9 pm.
A 24 hour rain total of 3.38 inches.
A 24 hour rain total of 3.46 inches.
A 24 hour rain total of 3.50 inches.
A 24 hour rain total of 4.45 inches.
A 24 hour rain total of 4.45 inches.
A 24 hour rain total of 3.30 inches.
A 24 hour rain total of 3.69 inches.
A 24 hour rain total of 3.70 inches.
A 24 hour rain total of 5.23 inches.
A 24 hour rain total of 3.15 inches.
A 24 hour rain total of 3.17 inches.
A 24 hour rain total of 3.30 inches.
A 24 hour rain total of 3.54 inches.
A 24 hour rain total of 3.75 inches.
A 24 hour rain total of 3.60 inches.
A 24 hour rain total of 4.70 inches.
A 24 hour rain total of 5.23 inches.
A 24 hour rain total of 3.50 inches.
A 24 hour rain total of 3.40 inches.
A 24 hour rain total of 3.30 inches.
A 24 hour rain total of 3.40 inches.
A 24 hour rain total of 4.70 inches.
A 24 hour rain total of 5.50 inches.
Penny and nickel sized hail with some up to quarter sized mixed in.
Hail received from broadcast media via social media.
Hail just shy of quarter sized. Time estimated by radar.
Pea to quarter sized hail reported.
Quarter sized hail. Time estimated by radar.
Quarter to ping pong ball sized hail.
Delayed report. Time estimated via radar.
Delayed report, time estimated via radar.
Vehicle struck by lightning at intersection of Highway 44 and Sportsmans Club Road. Delayed report from Dallas Center FD. Time estimated by radar.
Dime to quarter sized hail.
Report via Spotter Network.
Report of corn stripped due to hail. Delayed report. Time estimated via radar.
Hail damage to vehicles with one possibly totaled. Delayed report, time estimated by radar.
Report from Spotter Network.
Ping pong sized hail at Lake Acaria.
Time estimated by radar.
Delayed report via social media. Time estimated by radar.
Delayed report, time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055590, 1055591, 1055592, 1055593, 1055594, 1055595, 1055596, 1055597, 1055598, 1055599, 1055600, 1055601, 1055602, 1055603, 1055604, 1055605, 1055606, 1055607, 1055608, 1055609, 1055610, 1055611, 1055612, 1055613, 1055556, 1055557, 1055558, 1055559, 1055560, 1055561, 1055562, 1055564, 1055563, 1055572, 1055565, 1055571, 1055566, 1055567, 1055568, 1055569, and more.